High-Dose Intravenous Immunoglobulin Responsive to Platelet-Activating Anti-PF4 Disorder

News
Article

Intravenous immunoglobulin was effective as an adjunctive treatment to anticoagulation in a patient with post-viral platelet-activating anti-PF4 disorder, indicating the need for accurate diagnosis and treatment selection.

A high dose of intravenous immunoglobulin (IVIG) was effective and responsive to post-viral platelet-activating anti-PF4 disorder, emphasizing the importance of accurate diagnosis and treatment of patients who present with symptoms of this disorder without prior heparin exposure, according to a case study published in Annals of Internal Medicine: Clinical Cases.1

3D illustration of platelets on a blood smear.

Image credit: Dr_Microbe | stock.adobe.com

The most common parental anticoagulant is heparin, though it is occasionally linked with life-threatening thrombocytopenia and thrombosis as a syndrome called heparin-induced thrombocytopenia (HIT). It can occur 1-2 weeks after exposure to a heparin product, leading to simultaneous thrombosis and bleeding.1

HIT is understood to be an immunologic phenomenon where antibodies quickly form against the heparin and platelet factor 4 complex (PF4). Yet other anti-PF4 disorders, such as spontaneous HIT and vaccine-induced immune thrombotic thrombocytopenia, have been found to occur without heparin exposure. There have also been emerging cases of spontaneous VITT, most commonly after adenovirus infection.1

In this case, a 54-year-old man presented to an emergency department due to acute left arm weakness. His only notable recent medical history was an urgent care visit for an upper respiratory infection, for which he was prescribed amoxicillin.1

The next morning, he developed worsening left hemiparesis and neglect, in addition to a decline in platelet count. A CT angiography scan revealed a thrombus versus soft plaques occluding 50% of the right common carotid artery and 70% to 80% of the right internal carotid artery.1

He received a transfusion of platelets and transferred hospitals for further neurologic observation. A physical examination revealed that the patient had left gaze preference, left hemiplegia, left facial droop, and other afflictions concentrated to the left side of his body. An additional CTA scan showed non-hemorrhagic ischemic changes in the right frontoparietal region and unchanged occlusions from the prior scan.1

Immune thrombocytopenia emerged as the likely diagnosis due to the patient having acute thrombocytopenia and amoxicillin use associated with his respiratory infection. Steroids were initiated, but the following day, his platelet count declined, and new hemorrhagic changes were observed in brain imaging. Due to this, IVIG was administered for what doctors considered refractory immune thrombocytopenia.1

The patient’s coagulation studies also worsened, and he received further evaluation for a possible malignancy with a CT scan of the abdomen and pelvis. The scan revealed acute right renal infarction secondary to renal artery thrombosis, and possible hepatic infarction. The diagnosis was subsequently shifted to disseminated intravascular coagulation.1

Critically for the diagnosis, the patient had no prior exposure to heparin and did not receive any forms of heparin at the outside hospital. After a positive serotonin-release assay at 78% with 0.1 U/mL unfractionated heparin and 0% with 100 U/mL unfractionated heparin, the diagnosis was confirmed to be anti-PF4 disorder like HIT but without heparin exposure.1

After 2 additional high doses of IVIG, the patient’s platelet count had stabilized. He was discharged on the 37th day to a rehabilitation facility.1

Previous literature has indicated the success that IVIG and non-heparin anticoagulation treatment can have on a patient with VITT after COVID-19 vaccination. The case study, led by Sobh et al., investigated a 23-year-old woman who experienced numbness and weakness in her left arm and leg, like the patient in the current study.2

A CT scan showed no abnormalities and, given she had received a COVID-19 vaccine 18 days before her hospitalization, she was diagnosed with post-vaccine meningoencephalitis. Her laboratory results indicated thrombocytopenia, and a brain and cerebral sinus venogram CT scan showed thrombosis with bilaterial front parietal infarcts.2

While waiting for the results of the anti-PF4 antibody test, the patient began IVIG. The test returned positive results, and within 10 days symptoms such as blurred vision, weakness, and headache had improved, in addition to a significant improvement in her neurological condition.2

Each study presents evidence for the importance of accurate detection of anti-PF4 disorders that are not liked to heparin and the effectiveness of IVIG in treating such disorders. For each patient, IVIG as an adjunctive treatment dramatically improved their condition and led to their respective discharges from the hospital. Although anticoagulation is the primary treatment of HIT-like disorders, IVIG can form anti-PF4 antibodies that help spur platelet activation.1,2

“We emphasize the importance of considering VITT or other anti-PF4 disorders in the differential diagnosis of unexplained thrombocytopenia, especially when accompanied by thrombosis and bleeding,” the study authors concluded.1

References
1. Hwang M W, Ershler W. Postviral platelet-activating anti-PF4 disorder responsive to high-dose intravenous immunoglobulin. AIM Clinical Cases. 2024;3:e240095. doi:10.7326/aimcc.2024.0095
2. Gallagher, A. Study: Start IVIG, non-heparin anticoagulation treatment before positive anti-PF4 tests. Pharmacy Times. Published May 4, 2022. Accessed July 10, 2024. https://www.pharmacytimes.com/view/study-start-ivig-non-heparin-anticoagulation-treatment-before-positive-anti-pf4-tests
Related Videos
Image Credit: © Anastasiia - stock.adobe.com
Image Credit: © Анастасія Стягайло - stock.adobe.com
breast cancer treatment/Image Credit: © Siam - stock.adobe.com
small cell lung cancer treatment/Image Credit: © CraftyImago - stock.adobe.com
lymphoma, OPC, ASCO 2024, hodgkin lymphoma
Mid-section portrait of unrecognizable woman during last months of pregnancy holding her big belly gently standing against wall in blue room - Image credit: pressmaster | stock.adobe.com
palliative and hospice care/ Image Credits: © David Pereiras - stock.adobe.com
multiple myeloma clinical trial daratumumab/ Image Credits: © Dragana Gordic - stock.adobe.com
© 2024 MJH Life Sciences

All rights reserved.